Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Albuquerque, NM

April 3, 2004Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 3, 2004, 3:52 PM MST for Socorro County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2004, 3:52 PM MST (22:52 UTC)
Expired
Apr 3, 2004, 4:30 PM MST
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Socorro County, NM

The radar

The Albuquerque radar (KABX), 96 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 032252
SVRABQ
NMC053-032330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MST SAT APR 3 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 430 PM MST

* AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL SOCORRO COUNTY...OR ABOUT 24 MILES
  EAST OF SOCORRO...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL CENTRAL SOCORRO COUNTY 
  OVER RURAL NORTHERN SOCORRO COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3447 10653 3444 10644 3406 10638 3405 10659
          3427 10668 3446 10676
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:56 PM MST, 56 minutes earlier.

Area forecast discussion, Apr 3, 2:56 PM MST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 PM MST SAT APR 3 2004

.DISCUSSION...UPPER LVL CUT OFF LOW CONTINUES TO SPIN OVER AZ MAKING
IT A SOGGY DAY OVER MANY AREAS IN NM. A NUMBER OF S/WS...VORT
LOBES...AND JETS WILL SPIN AROUND THE UPPER LOW AND OVER NM TONIGHT
AND SUNDAY. SHOWERS AND THUNDERSTORMS ARE NOW INCREASING IN COVERAGE
AREA AS ONE OF THESE LOBES CROSSES THE STATE THIS AFTERNOON. A MESO
CONVERGENCE ZONE HAS SETUP ALONG THE RIO GRANDE VALLEY HELPING TO
SPAWN THUNDERSTORMS. UPSLOPE CONDITIONS EXITS OVER THE EASTERN
PLAINS WITH GOOD SHOWER AND THUNDERSTORM DEVELOPMENT ALONG THE PECOS
RIVER VALLEY. IN ADDITION TO THE MOISTURE TEMPERATURES ARE DECREASING
OVER THE NORTHERN MOUNTAINS AND NORTHEAST HIGHLANDS. EXPECT SNOW TO
FALL TONIGHT ESPECIALLY ON THE EASTERN SLOPES OF THE SANGRE DE CRISTO
MTNS. WILL POST A FLASH FLOOD WATCH FOR THE RIO GRANDE AND THE
PECOS RIVER VALLEYS AND HEAVY SNOW WARNING FOR THE EASTERN SLOPES OF
THE SANGRE DE CRISTOS AND SNOW ADVISORY FOR THE REST OF THE SANGRES.
THE LOW IS SLOWER TO EJECT SO THE INCREASE OF POPS THRU TUE IS
GOOD. A SMALL BREAK ON WED WITH ONLY AFTERNOON TS/SW AND THEN THE
NEXT SYSTEM MOVES INTO THE SOUTHWEST US AND THE CURRENT FORECAST
LOOKS ON TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 038/057 039/058 035 23663
GALLUP.................... 030/052 030/055 029 23653
GRANTS.................... 028/051 028/054 031 23753
GLENWOOD.................. 037/057 036/063 036 23643
CHAMA..................... 028/042 027/048 026 23763
LOS ALAMOS................ 031/045 030/051 030 23763
RED RIVER................. 026/034 024/042 022 23763
TAOS...................... 029/045 029/051 030 23763
SANTA FE.................. 033/045 032/051 030 23765
SANTA FE AIRPORT.......... 033/048 033/054 032 23765
ESPANOLA.................. 034/050 034/057 034 23763
ALBUQUERQUE HEIGHTS....... 040/053 039/058 040 23765
ALBUQUERQUE VALLEY........ 041/054 039/060 041 23763
ALBUQUERQUE FOOTHILLS..... 038/051 037/056 038 23765
ALBUQUERQUE WEST MESA..... 039/053 038/058 039 23765
SOCORRO................... 042/057 041/058 039 23753
SANDIA PARK/CEDAR CREST... 033/045 031/051 033 23765
MORIARTY/ESTANCIA......... 035/048 034/054 035 23765
CARRIZOZO................. 034/054 034/054 035 23865
RUIDOSO................... 033/048 032/049 031 23865
RATON..................... 033/042 033/055 031 23773
LAS VEGAS................. 032/044 029/054 032 23773
ROY....................... 033/046 032/055 034 23763
CLAYTON................... 035/050 035/060 039 23443
SANTA ROSA................ 038/052 037/060 038 23875
TUCUMCARI................. 039/052 039/062 041 23763
FORT SUMNER............... 040/053 040/061 040 23875
CLOVIS.................... 039/052 039/061 039 23765
PORTALES.................. 040/053 040/062 041 23865
ROSWELL................... 046/056 044/062 042 23975
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TONIGHT NMZ002-
009-010-012-015-018-019. HEAVY SNOW WARNING TONIGHT NMZ005. SNOW ADV
TONIGHT NMZ004.

&&

23
Hazardous weather outlook, Apr 3, 11:10 AM MST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1110 AM MST SAT APR 3 2004

NMZ001>021-026-041300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO
GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO
AREA-NORTHEAST HIGHLANDS-NORTHWEST MOUNTAINS INCLUDING
JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-ROOSEVELT COUNTY-SANDIA/MANZANO
MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-SOUTHWEST MOUNTAINS/UPPER GILA
REGION-UPPER RIO GRANDE VALLEY-WESTCENTRAL MOUNTAINS-
1110 AM MST SAT APR 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THAT COULD PRODUCE
LARGE HAIL...AND DAMAGING WINDS...ACROSS CHAVES AND LINCOLN COUNTIES
THIS AFTERNOON AND EVENING. ELSEWHERE...SCATTERED TO NUMEROUS RAIN
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL CONTINUE
...AND SNOW SHOWERS ARE EXPECTED ABOVE 7500 FEET IN THE NORTHERN
MOUNTAINS.

ADDITIONAL RAINFALL THIS AFTERNOON AND TONIGHT MAY RESULT IN MINOR
FLOODING OR PONDING OF WATER IN LOW LYING AREAS AND IN HIGHWAY
INTERSECTIONS ACROSS NORTHERN AND CENTRAL NEW MEXICO.

A SNOW ADVISORY REMAINS IN EFFECT FOR THE NORTHERN MOUNTAINS THIS
AFTERNOON WHERE AN ADDITIONAL 2 TO 6 INCHES OF SNOW COULD
ACCUMULATE. SEE THE LATEST SNOW ADVISORY TO BE ISSUED LATE THIS
MORNING FOR FURTHER DETAILS.

WINDY CONDITIONS ARE EXPECTED TO IMPACT THE RIO GRANDE VALLEY LATER
THIS AFTERNOON AND TONIGHT. EAST WINDS IN THE VICINITY OF CANYONS
MAY BLOW FROM 30 TO 40 MPH WITH GUSTS AROUND 50 OR 55 MPH POSSIBLE
AFTER DARK.

.DAYS TWO THROUGH SEVEN...

SCATTERED TO NUMEROUS RAIN SHOWERS...THUNDERSTORMS AND HIGH TERRAIN
SNOW SHOWERS WILL CONTINUE SUNDAY. THE UPPER LEVEL STORM SYSTEM
TRIGGERING THE WET WEATHER WILL CONTINUE TO BRING A CHANCE OF RAIN
SHOWERS...THUNDERSTORMS AND HIGH MOUNTAIN SNOW SHOWERS MONDAY AND
TUESDAY...BUT THE HEAVIEST ACTIVITY WILL MOVE EAST OF THE AREA BY
MONDAY.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
CHAVES AND LINCOLN COUNTIES.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:28 PM MSTSevere Thunderstorm WarningABQSocorro47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.